Drug Safety

, Volume 24, Issue 12, pp 921–927

Medication Overuse Headache

A Focus on Analgesics, Ergot Alkaloids and Triptans
  • Zaza Katsarava
  • Hans-Christoph Diener
  • Volker Limmroth
Review Article

DOI: 10.2165/00002018-200124120-00005

Cite this article as:
Katsarava, Z., Diener, HC. & Limmroth, V. Drug-Safety (2001) 24: 921. doi:10.2165/00002018-200124120-00005
  • 75 Downloads

Abstract

Medication overuse headache (MOH, formerly known as drug-induced headache) is a well known disorder following the frequent use of analgesics or any other antiheadache drug including serotonin 5-HT1B/D agonists (triptans).

Recent studies suggest clinical features of MOH depend on the substance class that has been overused. The delay between the frequent intake of any antiheadache drug and daily headache is shortest for triptans (mean 1.7 years), longer for ergot alkaloids (mean 2.7 years) and longest for analgesics (mean 4.9 years).

Treatment includes withdrawal followed by structured acute therapy and initiation of specific prophylactic treatment for the underlying primary headache. The relapse rate within 6 months after successful withdrawal is about 30% and increases steadily up to 50% after 5 years.

Copyright information

© Adis International Limited 2001

Authors and Affiliations

  • Zaza Katsarava
    • 1
  • Hans-Christoph Diener
    • 1
  • Volker Limmroth
    • 1
  1. 1.Department of NeurologyUniversity Hospital Essen, University of EssenEssenGermany